Constipation and possible Pernicious or B-12 anemia
I've had severe constipation for two weeks now. I have severe abdominal bloating/distention, rapid weight gain (put 25 pounds on in less than 2 weeks), stingy sensation up and down my lower legs (front) almost burning and my fingers tingle/feel swollen, fatigue (wake up tired, tired after eating, and sleep whenever not at work), waking up tired, muscle soreness, joint pain, nausea, and my stomach is warm to the touch and hurts. I went to the Nurse Practioner on Monday and she said I had bowel movement but upon feeling my abdominal area, she indicated that I was very full and constipated. She sent me for a KUB which indicated severe constipation. They did a CBC and Full Metabolic Panel. My BUN was 30 (range 7-25), AST/SGOT (range 8-39), RBC 3.82 (range 4.20-5.20) and MCV 100.3 (range 80-96). As of this afternooon, the NP had not read my blood test results. I am concerned as I am a female bodybuiler and I take supplements- I take double doses of B6, B12, Women's multivitamin, Glucosamine w/MSM, and fish oil. I also take glutamine and arginine pre-workout.
I have tried everything from high fiber diet, miralax, enemas, and I have been on Amitiza and Sentakot for three days and to no avail. I researched some on the internet and I am concerned that the gastrointestinal issues are from macrocyctic anemia (b-12 or pernicious anemia) from what I can figure from my symptons and blood work. What is the treatment for such? Whom would I see regarding this? What other methods will relieve the constipation? I am very miserable and feel awlful 24/7.
I am surprised the Amitiza didn't turn it around. Before I got on that, my GI nurse friend told me to increase my Miralax dose. I have to take 1 1/2 capfuls of Miralax in water and it helps to let it absorb for 30-60 minutes before I drink it. Water seems to work better than juice. Try discontinuing nut butters if you use those. Chew food very thoroughly and don't gulp water while you eat because it dilutes stomach acid too much.
A gastroenterologist is who you would need to see. You need to have a colonoscopy. The prep will surely clean you out if nothing else does. That is how I discovered the nerve pain I was having in the front of my left calf was due to the constipation. As soon as the prep did its work, I stood up and noticed I didn't have a nerve shock from standing up. It was quite dramatic.
Oh, and I have both Celiac disease and apparently a large intestine that is too long and contorted. They tried to do colonoscopy on me. Even though I warned the gastroenterologist that I would be his toughest case all day (so that he would know to have the pediatric scope available), he did not believe me and was not able to get the scope past my splenic flexure despite tripling the medications. Hope yours goes better.
I have an appt for a consultation with the Gastro on Sept 13. The Dr's office told me to try magnesium citrate. I drank 10oz of it over an hour ago and nothing! I have tried the Miralax as well with water twice a day in addition to everything else :) It's funny you mentioned Celiac because the Dr. told me on Monday to come off all yeast producing foods-no sugars, breads, or anything that produces yeast. That has appeared to reduce some of the bloat. Thanks for the advice it was helpful
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.